My Dad is presently under hospice care for kidney failure and has numerous other health problems. He was told a month ago of his condition and dialysis was not an option. We have been given two meds to administer, ABR cream and ativan. The visiting RN advised us to give it to him as needed. Dad has a persistent cough that sometimes scares him because he can't catch his breath. When this happens he usualy expells a thick mucus, but it's so frightening to watch because his face becomes beet red and he holds his head as if in pain. Yesterday we gave two doses of ativan, once in the early afternoon and then at bedtime. He did sleep well without much coughing.
Is it recommended to continue just the ativan and not the ABR? What signs should we look for that he is seriously failing? In patients such as him which disease would normally end life, kidney failure or heart failure?
The ABR cream takes a lil longer to "kick" in then the Lorazepam (Ativan) given by mouth. Have you checked about just some regular cough medication if he is able to swallow? Or some Mucinex to thin out the secretions some -again if he is able to swallow pills.
To answer a few other questions heart failure and kidney failure go hand in hand. Its a viscous cycle. The meds to "help" the heart failure become toxic to the kidneys and thus renal failure develops. Usually most patients from my experience die from the heart failure. Their lungs become "full" and they get edema all over-again all signs of heart failure. I describe heart failure a lot like this " When you buy a girdle its nice and tight and over the years it gets stretched out and thin-thus the same with the heart muscles" The muscles weaken and cant pump the fluid around as it should. So how do you treat that conservatively at home. Morphine (2 reasons it helps to slow respirations down if they are working hard to breathe and it facilitatates better oxygen exchange and of course helps with pain if there are issues) lorazepam ( again not being able to breathe can cause anxiety and Ativan helps with the anixiety and restlessness) Atropine eye drops (given orally can decrease the amount of secretions being coughed up and decrease any gurgling). Other comfort meds such as something for nausea and fever are also used.
Don't be afraid if they offer morphine-there are a lot of mis conceptions out there about this medication. You think morphine-that's for pain. But in hospice its used a lot for management of trouble breathing.
Ask your hospice nurse about "gone from my sight" its a blue lil book that helps talk about what you can expect in the last few days,,weeks or months. They may have their own version.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.